Winter Storm, Lake
- When
- March 5, 9:00 AM CST to 11:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A strong winter storm dropped 6 to just over 10 inches of snow across much of northwest Indiana. 0 inches in St.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A strong winter storm dropped 6 to just over 10 inches of snow across much of northwest Indiana. The highest snowfall reports include: 10.5 inches in Valparaiso; 10.4 inches one mile south of Porter; 10.0 inches one mile east-northeast of Wheatfield; 9.5 inches in Lake Village; 9.0 inches in Crown Point; 9.0 inches in St. John; 9.0 inches one mile east-southeast of Portage; 9.0 inches in Rensselaer; 8.0 inches around De Motte; 7.8 inches one mile west-northwest of Dyer; 7.7 inches four miles northeast of Hebron; 7.6 inches two miles west-southwest of Schererville; and 7.6 inches two miles north-northeast of Lakes of the Four Seasons.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 5, 8:06 AM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
806 AM CST TUE MAR 5 2013
.DISCUSSION...
322 AM CST
BIGGEST SNOW STORM OF THE YEAR FOR MANY AREAS LIKELY TO BLANKET THE
REGION WITH A FRESH COATING OF SNOWFALL TODAY INTO THIS EVENING.
WATER VAPOR IMAGERY THIS MORNING SHOWS VIGOROUS UPPER LOW OVER THE
NORTHERN PLAINS PUSHING SOUTHEASTWARD WITH IR IMAGERY SHOWING AN
AREA OF EXPANDING COOLING CLOUD TOP IN ADVANCE OF THE UPPER LOW FROM
MN SOUTH INTO IA/NORTHERN MO. REGIONAL RADAR IMAGERY HAS SHOWN A
CORRESPONDING INCREASE IN COVERAGE/ORGANIZATION OF AREA OF SNOW IN
THIS REGION. UPPER LOW IS PROGGED TO WEAKEN SOME TODAY AS IT MOVES
SOUTHEAST INTO THE MIDWEST...BUT THEN BEGIN TO RE-INTENSIFY THIS
EVENING AS THIS UPPER LOW BEGINS TO PHASE WITH SOUTHERN STREAM VORT
NOTED OVER SOUTHERN KS.
WHILE THIS IS GOING ON ALOFT...SURFACE LOW OVER THE BOOTHEEL OF
MISSOURI IS FORECAST TO MOVE ENE UP THE OHIO RIVER WHILE
INTENSIFYING. INVERTED TROUGH ARCING NORTH/NORTHWEST FROM THE LOW
INTO MINNESOTA WILL BECOME ORIENTED MORE WEST TO EAST AS THE LOW
MOVES/DEVELOPS QUICKLY EASTWARD TODAY. THE INVERTED TROUGH WILL
LIKELY BE THE FOCUS FOR THE BAND OF SNOW WITH THE ASSOCIATED
DEFORMATION BAND BECOMING MORE WEST-EAST ORIENTED BY THIS EVENING AS
IT PUSHES OUT OF THE CWA. WOULD EXPECT THE HEAVIEST SNOWFALL TOTALS
FROM THIS SYSTEM TO BE ALIGNED WITH WHERE THE PIVOT POINT FOR THE
INVERTED TROUGH END UP...WHICH APPEARS TO BE OVER CENTRAL/SOUTHERN
CWA.
FORECAST SNOWFALL TOTALS IS A BIT TRICKY THIS MORNING AS ALL 00Z
GUIDANCE CAME IN WITH NOTABLY LOWER QPF VALUES...IN SOME CASES
BARELY SUPPORTIVE OF REACHING WARNING CRITERIA (6"/12 HOURS OR 8"/24
HOURS). GENERALLY SPEAKING SET-UP LOOKS RATHER MARGINAL FOR INTENSE
SNOWFALL RATES WITH THIS SYSTEM AS INITIALLY STEEP LAPSE RATES OVER
THE AREA ADVECT EASTWARD BEFORE THE STRONGER FORCING ARRIVES THIS
AFTERNOON. RATHER WEAK LAPSE RATES/LACK OF SIGNIFICANT INSTABILITY
WOULD SUGGEST LOWER THREAT OF CONVECTIVE SNOWFALL RATES LIKE THE
NORTHERN SUBURBS SAW THE PREVIOUS COUPLE OF SYSTEMS. IN
ADDITION...SREF GUIDANCE SUGGESTS THAT DEPTH OF THE DENDRITIC GROWTH
ZONE WILL BE RAPIDLY SHRINKING AS THE STRONG FORCING MOVES INTO OUR
AREA THIS AFTERNOON WITH TIME/HEIGHT CROSS SECTIONS INDICATING
STRONGEST LIFT NOT COINCIDING WITH BETTER SNOW GROWTH TEMPS. WHEN
COMBINED WITH SFC TEMPS NOT FAR FROM FREEZING AND POOR TIME OF DAY
IN MARCH FOR SNOW...THINKING THAT SNOW:LIQUID RATIOS MAY END UP
BEING RATHER LOW...CLOSE TO OR A BIT BELOW 10/11:1. IN THE GRIDS
HAVE GONE WITH HIGHER RATIOS IN ORDER TO SUPPORT MAINTAINING HIGHER
SNOWFALL TOTALS WITH THE LOWER QPF AMOUNTS NOW FORECAST...BUT ALL
INDICATIONS ARE THAT MOST AREAS WILL END UP IN THE 4-8 INCHES RANGE
WITH 6"+ AMOUNTS POTENTIALLY BEING MORE THE EXCEPTION THAN THE RULE
AND CONFINED TO A NW/SE BAND ACROSS THE CWA.
WHILE WINDS WILL BE OFF THE LAKE THROUGH THE DURATION OF THE EVENT
VERY LOW INVERSION HEIGHTS AND MINIMAL CONVERGENCE WILL RESULT IN
VERY LITTLE LAKE ENHANCEMENT TODAY. BY THIS EVENING COLD AIR
ADVECTION INTENSIFIES STEEPENING UP THE LOW LEVEL LAPSE RATES AND
CREATING A MORE FAVORABLE SET-UP FOR SOME LAKE ENHANCEMENT INTO NE
IL THIS EVENING. FROM CHICAGO NORTH TO THE WI BORDER THINK THE
LIKELIHOOD OF REACHING 6" TOTALS WILL BE TIED CLOSELY TO THE LAKE
EFFECT THIS EVENING...WHICH STILL ONLY LOOKS MODERATELY FAVORABLE.
HAVE ADJUSTED THE TIMING OF THE WARNING BACK BY ABOUT 6 HOURS FOR
MOST OF THE AREA TO A START TIME OF 15Z TO BETTER CORRESPOND TO
START OF STEADIER SNOW. WAS TOO LATE TO PUSH BACK THE START TIME OF
WARNING WESTERN CWA AS IT HAD ALREADY GONE INTO EFFECT AT 06Z...SO
LEFT TIMING AS IS THERE. BASED ON UNANIMOUS CONSENSUS FOR LOWER QPF
AND RESULTANT SNOW AMOUNTS FROM ALL THE MODELS...INCLUDING A SREF
PLUMES FOR ORD SHOWING A 6" DECREASE IN MEAN SNOWFALL FROM THE 15Z
TO THE 03Z RUN...HAVE LOWERED SNOWFALL FORECAST RANGE TO 4 TO 8
INCHES...LEAVING MENTION OF ISOLATED 10" AMOUNTS FOR SAKE OF
CONSISTENCY.
AFTER THIS SYSTEM NOT MUCH TO TALK ABOUT WITH SOME LINGERING LAKE
EFFECT SNOW SHOWERS POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT INTO
NE IL...BUT VERY LITTLE ACCUMULATION EXPECTED. CLOUDINESS WILL
PROBABLY BE MORE THE RULE THAN THE EXCEPTION UNTIL THURSDAY WHEN
SOME CLEARING TAKES PLACE. HOPES OF A SUBSTANTIAL WARM UP THURSDAY
INTO THE WEEKEND HAVE BEEN DASHED A BIT BY THE HIGH LIKELIHOOD OF
A DECENT BLANKET SNOW OVER THE REGION. GIVEN THE HIGH MARCH SUN
ANGLE AND ABOVE FREEZING TEMPS WOULD STILL ANTICIPATE SIGNIFICANT
MELTING OF SNOW COVER TO TAKE PLACE...ESPECIALLY FRIDAY INTO THE
WEEKEND AS DEWPOINTS CREEP UP. MEDIUM RANGE MODELS HAVE LARGE
DEGREE OF VARIABILITY WITH HANDLING OF THE NEXT SYSTEM WITH THE
GFS MUCH WEAKER AND MORE PROGRESSIVE RESULTING IN BETTER RAIN
CHANCES THIS WEEKEND. THE TYPICALLY MORE RELIABLE ECMWF KEEPS CUT
OFF LOW HANGING BACK OUT WEST WITH MORE OF AN UPPER RIDGE OVER OUR
AREA RESULTING IN A DRIER WEEKEND FORECAST. TRIED TO NUDGE THE
FORECAST IN THE DIRECTION OF THE MORE CONSISTENT ECMWF BY BACKING
OFF ON PRECIP CHANCES A BIT.
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 14Z...
* IFR VISIBILITY PREVAILING WITH SNOW. CEILING DROPPING TO IFR BY
LATE MORNING.
* POTENTIAL FOR PERIODS OF HEAVY SNOW THIS AFTERNOON AND EVENING.
* EAST WINDS GRADUALLY SHIFTING TO MORE NORTHEAST...AND BECOMING
GUSTY THIS AFTERNOON/EVENING. POTENTIAL FOR BLOWING SNOW TO
IMPACT VISIBILITY.
PAW
//DISCUSSION...UPDATED 12Z...
EARLY MORNING RADAR IMAGERY/SURFACE OBS SHOW 1-3 SM SNOW //COUPLE
SITES LESS THAN A MILE// ALREADY ACROSS PORTIONS OF CENTRAL/NORTH
CENTRAL ILLINOIS AND MOVING INTO NORTHEASTERN ILLINOIS. SNOW WILL
CONTINUE TO EXPAND IN COVERAGE AND INCREASE IN INTENSITY TODAY AS
SURFACE LOW DEEPENS ACROSS THE MID MISSISSIPPI VALLEY AND TROUGHING
EXTENDING NORTHWEST INTO NORTHWESTERN ILLINOIS SLIDES EAST ACROSS
THE AREA. GUIDANCE CONTINUES TO SHOW THE HEAVIEST SNOW AMOUNTS
ACROSS ROCKFORD AND CHICAGO WITH THE POTENTIAL FOR 4 TO 8
INCHES...LOCALLY HIGHER AMOUNTS BY THE END OF THE DAY. FORCING IS
EXPECTED TO PEAK LATE MORNING INTO EARLY AFTERNOON FOR
ROCKFORD...AND EARLY TO MID AFTERNOON FOR CHICAGO WITH STRONG LIFT
IN THE SNOW GROWTH ZONE LEADING TO EFFICIENT SNOW PRODUCTION AND
HEAVY RATES. IT IS WITHIN THIS TIMEFRAME THAT EXPECT CONDITIONS TO
BOTTOM OUT WITH TEMPO 1/4SM VSBY POSSIBLE. SNOW RATES MAY ALSO
APPROACH AN INCH PER HOUR DURING THIS PERIOD. SNOW GROWTH ZONE
DEEPENS LATE IN THE AFTERNOON AND EVENING BUT BEST FORCING BECOMES
OFFSET...SO MAY BE LESS EFFICIENT RATES...BUT STILL IMPACTING VSBY
LESS THAN A MILE. UPPER WAVE PASS BY THIS EVENING WITH FORCING
QUICKLY DIMINISHING. DESPITE LOSS OF THE SYNOPTIC LIFT THIS
EVENING...WE DO BEGIN TO DEVELOP VERY SHALLOW INSTABILITY OFF OF
LAKE MICHIGAN WITH STEERING FLOW PUSHING RESULTANT SHOWERS INTO NW
ILLINOIS AND POTENTIALLY CONTINUING LIGHT SNOW LATER INTO THE
EVENING.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 14Z...
* HIGH CONFIDENCE IN IFR VISIBILITY CONTINUING AND IFR CEILINGS
DEVELOPING.
* HIGH CONFIDENCE IN PERIODS OF HEAVY SNOW...LOW TO MEDIUM
CONFIDENCE IN VISIBILITY DETAILS.
* MEDIUM TO HIGH CONFIDENCE IN WIND TREND.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...
12Z...
WEDNESDAY NIGHT...SLT CHC SNOW. MVFR.
THURSDAY...VFR.
FRIDAY...VFR.
SATURDAY...VFR.
SUNDAY...SLT CHC RAIN.
MONDAY...CHC RAIN.
BMD
&&
.MARINE...
302 AM CST
MAIN CONCERN FOR LAKE MICHIGAN WILL BE WINDS PICKING UP TO AROUND 30
KT TODAY AS LOW PRESSURE DEVELOPS ACROSS THE MIDWEST. WINDS ARE
EXPECTED TO PEAK THIS EVENING AS THE GRADIENT BECOMES TIGHTEST BEHIND
THE DEPARTING AREA OF LOW PRESSURE OVER THE UPPER OHIO VALLEY AND
MODEST PRESSURE RISES MOVE ACROSS SOUTHERN LAKE MICHIGAN. THE
THREAT FOR LOW END GALES SEEMS INCREASINGLY UNLIKELY FROM THIS
EVENT. SNOW IS LIKELY OVER SOUTHERN PORTIONS OF LAKE MICHIGAN
TODAY...WITH SOME LAKE ENHANCEMENT/LAKE EFFECT SHOWERS THIS
EVENING AND TONIGHT. HIGH PRESSURE WILL MOVE ACROSS THE LAKE
THURSDAY INTO FRIDAY ALLOWING CONDITIONS TO IMPROVE...BUT WINDS
FRESHEN UP AGAIN LATE IN THE WEEKEND AS ANOTHER AREA OF LOW
PRESSURE MOVES INTO THE MIDWEST. BMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-
ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL MIDNIGHT
WEDNESDAY.
WINTER STORM WARNING...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019
UNTIL MIDNIGHT WEDNESDAY.
IN...WINTER STORM WARNING...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
MIDNIGHT WEDNESDAY.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 3 AM THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 332 AM CST TUE MAR 5 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 060945- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 332 AM CST TUE MAR 5 2013 /432 AM EST TUE MAR 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. ACCUMULATING SNOW IS LIKELY TODAY INTO THIS EVENING WITH THE HEAVIEST SNOW THIS AFTERNOON. SIGNIFICANT ACCUMULATIONS ARE EXPECTED ACROSS THE REGION WITH AREAS OF BLOWING AND DRIFTING SNOW EXPECTED THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE CHICAGO. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-060945- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 332 AM CST TUE MAR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG WINDS AND HIGH WAVES WILL CONTINUE TO LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH LATE WEDNESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-060945- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 332 AM CST TUE MAR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
714 AM CST TUE MAR 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM SNOW ROCKFORD 42.27N 89.06W
03/05/2013 M1.5 INCH WINNEBAGO IL BROADCAST MEDIA
WIFR STUDIO
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
744 AM CST TUE MAR 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM HEAVY SNOW ELBURN 41.89N 88.47W
03/05/2013 M1.0 INCH KANE IL TRAINED SPOTTER
SNOW FELL IN LAST 90 MINUTES
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
837 AM CST TUE MAR 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW DE KALB 41.93N 88.75W
03/05/2013 M1.5 INCH DEKALB IL TRAINED SPOTTER
SNOW IN LAST HOUR
&&
ACSThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438650, 438652, 438651, 438653.